Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 134, NWS Tallahassee, FL

July 21, 20186 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2018, 11:48 AM CDT for 6 counties in Florida. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2018, 11:48 AM CDT (16:48 UTC)
Expired
Jul 21, 2018, 12:30 PM CDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, FL, Gadsden County, FL, Gulf County, FL, Leon County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 72 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 12:06 PM CDTTSTM WND DMG1 N Quincy, FLTREES REPORTED DOWN IN QUINCY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 10:12 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1280 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS52 KTAE 211648
SVRTAE
FLC013-039-045-073-077-129-211730-
/O.NEW.KTAE.SV.W.0134.180721T1648Z-180721T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1248 PM EDT SAT JUL 21 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gulf County in the Panhandle of Florida...
  Southern Calhoun County in the Panhandle of Florida...
  Northwestern Wakulla County in Big Bend of Florida...
  Central Gadsden County in Big Bend of Florida...
  Liberty County in Big Bend of Florida...
  Southwestern Leon County in Big Bend of Florida...

* Until 130 PM EDT/1230 PM CDT/.

* At 1248 PM EDT/1148 AM CDT/, severe thunderstorms were located
  along a line extending from near Quincy to 9 miles northwest of
  Stonemill Creek, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Midway, Quincy, Blountstown, Tallahassee, Greensboro, Stonemill
  Creek, Orange, Wewahitchka, Gretna, Bristol, Rock Bluff,
  Honeyville, Jewel Fire Tower, Juniper, Douglas City, Abe Springs,
  Vilas, Chipola Cutoff, Central City and Scotts Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3028 8539 3031 8539 3070 8468 3038 8433
      3001 8498 3001 8500 2999 8502 2988 8521
TIME...MOT...LOC 1648Z 332DEG 21KT 3057 8464 3022 8530 

HAIL...1.00IN
WIND...60MPH
 
$$

11-NGUYEN
1 follow-up statement
516 
WWUS52 KTAE 211715
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
115 PM EDT SAT JUL 21 2018

FLC013-039-045-073-077-129-211730-
/O.CON.KTAE.SV.W.0134.000000T0000Z-180721T1730Z/
Gulf FL-Calhoun FL-Wakulla FL-Gadsden FL-Liberty FL-Leon FL-
115 PM EDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM
EDT/1230 PM CDT/ FOR NORTHEASTERN GULF AND SOUTH CENTRAL CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA...NORTHWESTERN WAKULLA...
SOUTHEASTERN GADSDEN...LIBERTY AND SOUTHWESTERN LEON COUNTIES IN BIG
BEND OF FLORIDA...

At 115 PM EDT/1215 PM CDT/, severe thunderstorms were located along a
line extending from 7 miles southwest of Midway to near Wewahitchka,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Quincy, Midway, Tallahassee, Stonemill Creek, Orange, Wewahitchka,
Honeyville, Jewel Fire Tower, Brown House, Douglas City, Vilas,
Chipola Cutoff, Hosford, Jensen Place, Central City, Red Hill, Clio,
Santa Clara, Estiffanulga and Kern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3014 8533 3063 8460 3038 8433 3001 8498
      3001 8500 2999 8502 2988 8521
TIME...MOT...LOC 1715Z 270DEG 21KT 3043 8456 3008 8522 

HAIL...1.00IN
WIND...60MPH
 
$$

11-NGUYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:49 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 21, 8:49 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
949 AM EDT Sat Jul 21 2018

.NEAR TERM [Through Today]...

Two MCSs, one to our north in GA and one to our northwest in AL
are steadily moving south-southwest toward our area at a fast
forward speed of around 35-40 kts. The GA MCS is poised to reach
our northern line of counties in about an hour. The environment
over our area as these storms approach is extremely unstable, with
80 degree dewpoints seen as far north as Enterprise, AL this
morning and SPC mesoanalysis showing 6000 J/kg SBCAPE along the FL
Panhandle. The 12Z sounding from BMX this morning sampled some of
the shear that will be moving in with these MCSs and showed 27 kts
0-1km shear and 39 kts 0-6 km shear. It is highly unusual for
this time of year to have such high shear this far south and when
coupled with the extreme instability there is potential for severe
weather. SPC has highlighted the majority of our area in a slight
risk for today. The main threats will be damaging straight-line
winds and large hail, but an isolated tornado cannot be ruled out.

&&

.PREV DISCUSSION [535 AM EDT]...

.SHORT TERM [Tonight Through Monday]...

In the upper levels a trough centered over the Midwest will deepen
into the Southeast this weekend. At the surface a low over the Ohio
River Valley will drift southward over the weekend bringing another
cold front into the region tonight and into Sunday. A weak low or
boundary will remain over the region on Monday. With abundant
moisture (PW values around 2 inches)POPs will be high through
Monday.

Severe storms are possible Saturday night through Sunday night with
the main threat being damaging straight-line winds. A MCS is
possible tonight as deep layer shear increases to 35 to 45 knots
this evening. Conditions will also be favorable for severe on Sunday
and Sunday night with deep layer shear around 35 to 45 knots and
CAPE at 4000 to 5000 J/KG. SPC has a marginal risk over the region
on Saturday night with a slight risk over SE Alabama and SW Georgia.
SPC has a marginal risk for the region on Sunday with a slight risk
for parts of the Florida Big Bend and South Central Georgia.

Highs will be in the low to mid 90s on Sunday and near 90 on Monday.
Lows will be in the low to mid 70s.

.LONG TERM [Monday Night Through Saturday]...

In the upper levels a trough will be over the Southeast. At the
surface a weak low will remain over the Southeast through Tuesday.
The rest of the week southerly flow will dominate with high pressure
to the east over the Atlantic. The wet pattern will continue next
week and POPs will be high (50 to 70 percent through Thursday).
Highs will be in the low 90s or near 90. Lows will be in the low to
mid 70s.

.AVIATION...

[Through 12z Sunday] Some patchy fog and low ceilings are possible
early this morning, particularly around VLD, with VFR conditions
returning a couple of hours after sunrise. However, scattered
thunderstorms are expected during the day into the evening with some
storms possibly becoming severe. Outside of storms and the brief
early morning fog or low ceilings, VFR conditions are expected.

.MARINE...

Moderate westerly winds will increase tonight and even more on
Sunday morning. Winds will be 15 to 20 knots on Saturday night and
20 to 25 knots on Sunday. A Small Craft Advisory is likely for
Sunday as winds are expected to exceed 20 knots.

.FIRE WEATHER...

Red flag conditions will not occur over the next several with
moisture expected to remain high across the area.

.HYDROLOGY...

The wet pattern continues through this weekend and next week. 1 to
1.5 inches of rain is predicted through Monday night. Locally higher
amounts are likely. The heavier downpours may result in ponding of
water on roadways and flooding of low-lying areas. Most local rivers
are steady or slowly rising at this time. Most local rivers remain
below action stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   94  76  93  73  91 /  50  30  60  50  60
Panama City   91  79  90  77  91 /  40  20  40  40  40
Dothan        93  75  93  73  90 /  70  40  50  30  50
Albany        93  75  92  73  90 /  70  50  50  30  60
Valdosta      93  74  92  73  91 /  50  40  60  30  60
Cross City    91  76  90  74  90 /  30  30  60  50  50
Apalachicola  90  80  90  77  90 /  40  10  40  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...McD
LONG TERM...McD
AVIATION...DVD
MARINE...McD
FIRE WEATHER...DVD
HYDROLOGY...McD

In the hours before

Special weather statement, Jul 21, 9:46 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1046 AM EDT SAT JUL 21 2018

GAZ124>129-131-211530-
Tift GA-Worth GA-Lee GA-Dougherty GA-Terrell GA-Irwin GA-Turner GA-
1046 AM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IRWIN...TURNER...
EASTERN DOUGHERTY...LEE...NORTHERN TIFT...NORTHEASTERN TERRELL AND
WORTH COUNTIES UNTIL 1130 AM EDT...

At 1046 AM EDT, Doppler radar was tracking a strong thunderstorm near
De Soto, or 13 miles northeast of Leesburg, moving south at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Albany, Ashburn, Sylvester, Leesburg, Putney, Poulan, Smithville,
East Albany, Marine Corps Logistics Base, Turner City, Worth,
Terrell, Sycamore, Sumner, Warwick, Stocks, Radium Springs, Sylvester
Airport, Waterloo and Inaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3191 8392 3185 8394 3184 8386 3182 8385
      3183 8384 3180 8380 3180 8361 3185 8361
      3185 8355 3150 8338 3147 8411 3189 8434
      3192 8434
TIME...MOT...LOC 1446Z 338DEG 29KT 3190 8405

11-NGUYEN
Local storm report, Jul 21, 10:56 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1156 AM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     3 SW BRONWOOD           31.81N 84.40W
07/21/2018                   TERRELL            GA   911 CALL CENTER

            TREES DOWN ON HIGHWAY 118 BETWEEN BONWOOD
            AND DAWSON.

&&

PC
Local storm report, Jul 21, 10:58 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1158 AM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     2 WNW YEOMANS           31.84N 84.49W
07/21/2018                   TERRELL            GA   911 CALL CENTER

            TWO TREES DOWN A JONES MILL ROAD AND HARDY
            COOPER ROAD.

&&

PC
Local storm report, Jul 21, 11:05 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1205 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     1 WSW COLUMBIA          31.29N 85.13W
07/21/2018                   HOUSTON            AL   911 CALL CENTER

            TREE DOWN.

&&

PC
Local storm report, Jul 21, 11:15 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1215 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     2 S BLAKELY             31.36N 84.94W
07/21/2018                   EARLY              GA   911 CALL CENTER

            TREES DOWN ACROSS THE COUNTY.

&&

PC
Local storm report, Jul 21, 11:18 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1218 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     5 SW DOLES              31.66N 83.95W
07/21/2018                   WORTH              GA   BROADCAST MEDIA

            MEDIA REPORT OF TREES DOWN ON CAMP OSBORN
            ROAD.

&&

PC

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:10 AM CDTSevere Thunderstorm WarningTAEGadsden50 min
Jul 21, 11:54 AM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Madison, Wakulla51 min
Jul 21, 12:02 PM CDTTornado WarningTAEGadsden, Leon28 min
Jul 21, 12:14 PM CDTSpecial Marine WarningTAE91 min
Jul 21, 12:40 PM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Madison, Taylor, Wakulla65 min
Jul 21, 12:43 PM CDTSpecial Marine WarningTAE62 min
Jul 21, 1:12 PM CDTSevere Thunderstorm WarningTAEFranklin, Gulf33 min
Jul 21, 1:35 PM CDTSpecial Marine WarningTAE115 min
Jul 21, 1:39 PM CDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor66 min
Jul 21, 2:43 PM CDTSpecial Weather StatementTAEDixie47 min
Jul 21, 3:13 PM CDTSmall Craft AdvisoryTAE36 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.